Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 26, 2004, 6:20 PM EDT for Schuylkill County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 6:20 PM EDT (22:20 UTC)
- Expired
- May 26, 2004, 7:15 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Schuylkill County, PA
The radar
The Binghamton radar (KBGM), 151 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
268
WUUS51 KCTP 262220
SVRCTP
PAC107-262315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 715 PM EDT
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ASHLAND...OR 5 MILES NORTH
OF KULPMONT...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GIRARDVILLE AROUND 625 PM EDT...
FRACKVILLE AROUND 630 PM EDT...
SHENANDOAH AND NUREMBURG AROUND 635 PM EDT...
MAHANOY CITY AND LOCUST LAKE STATE PARK AROUND 640 PM EDT...
TUSCARORA AROUND 645 PM EDT...
HOMETOWN AND MCADOO AROUND 650 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
WIDESPREAD WIND DAMAGE AND LARGE HAIL UP TO ONE INCH IN DIAMETER HAS
BEEN REPORTED WITH THIS STORM OVER THE PAST 2 HOURS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4091 7628 4077 7640 4070 7581 4075 7579
4092 7597 4094 7620
LAMBERT
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 26, 2:30 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT WED MAY 26 2004 .SHORT TERM... TONIGHT AND THURSDAY... ALL MODELS SUGGEST RAPID DEVELOPMENT OF AFTERNOON AND EVENING CONVECTION. SAT AND RADAR INDICATE WEAK BOUNDARY DRAPED ACROSS NRN PA FROM ABOUT SRN TIOGA COUNTY WSW THRU NRN CLEARFIELD COUNTY. SCT WEAK SHOWERS ARE ALL WE HAVE SEEN SO FAR. LIGHTNING DATA SUGGESTS STORMS ARE PULSING AND NOT SHOWING ANY SIG SIGNS OF ORGANIZING. WITH SUN GRADUALLY ERODING THE LOW CLOUDS...SHUD SEE INSTABILITY DECREASE AND ACTIVITY INCREASE AS WE MOVE LATER IN THE AFTERNOON. STRONG JET STREAK SURGES INTO THE REGION THIS EVENING WHICH SHUD ENHANCE UPWARD VERT MOTIONS. STRONG DIVERGENCE IN THE LEFT EXIT REGION IS LINKED IN PROGS TO STRONG LOW LEVEL CONVERGENCE. HAVE CONCERN FOR HEAVY RAIN AND REPEATING ECHOES...BUT DONT HAVE ENUF OF A FEEL FOR EXACTLY WHERE TO PUT OUT ANY FLOOD WATCHES. OTHER CONCERN IS FOR SEVERE STORMS. ANOMALOUSLY STRONG MID TO UPPER FLOW SHUD HAVE LITTLE TROUBLE TRANSLATING DOWN TO THE SFC IN STRONGER ORGANIZED STORMS. WITH FCST WBZ HGHTS PRETTY MUCH OPTIMUM...THINK MAIN THREAT WUD THEN BE STRAIGHT LINE WINDS AND LARGE HAIL. FOR TEMPS TONIGHT AND THU PRETTY MUCH USED AN ENSEMBLE BLEND WITH NO MAJOR CHANGE IN AIRMASS EXPECTED. JL THURS NIGHT THRU SAT... GFS/ETA IN CONSENSUS WITH PUSHING A STRONG COLD FRONT THRU THE ENTIRE AREA FROM NW TO SE THURSDAY NIGHT. JUST OUT AHEAD OF THE FRONT...WIDESPREAD SHOWERS/T-STORMS WILL DEVELOP AND SWEEP THROUGH. WITH FAST FLOW ALOFT SOMEWHAT PERPENDICULAR TO THE SFC FRONT...LONG LIVED CONVECTIVE PRECIP IS NOT EXPECTED ALTHOUGH THERE WILL BE A BRIEF PERIOD OF HEAVY RAIN IN MOST LOCATIONS. THIS SYSTEM WILL CLEAR OUT BY FRI MORNING...AND USHER IN COOLER AND MUCH DRIER AIR ACROSS THE REGION. WITH SFC HI PRES DRIFTING OVERHEAD FRI NIGHT...CLEAR SKIES SHOULD ALLOW FOR DECENT RAD COOLING...WITH MIN TEMPS DIPPING INTO THE 30S NORTH...AND EVEN 40S ACROSS THE SOUTH. REFRESHINGLY COOL/DRY CONDS WITH PLENTY OF SUNSHINE ON TAP FOR SAT. JPV .LONG TERM... SAT NIGHT THRU WED... PERIOD STARTS OFF RATHER TRANQUIL AND COOL WITH SFC HI PRES ANCHORED OVER PA AND 500MB RIDGE AXIS TO OUR WEST THRU SUN. SUN NIGHT...INCR CLOUDS WITH CHANCE POPS ACROSS SRN/WRN AREAS ASSOC WITH WARM ADVECTION. MON THRU WED LOOKING RATHER UNSETTLED AS UPPER LEVEL LOW ACROSS THE UPPER MIDWEST SLOWLY SAGS SOUTHWARD...LEAVING CENTRAL PA WITH A CHANCE OF SHOWERS/T-STORMS EACH DAY WITH A FEW SFC WAVES/BOUNDARIES AFFECTING THE AREA TOO. TEMPS WILL BE SLIGHTLY BELOW AVERAGE TO AVERAGE THRU THE PERIOD...WITH ENSEMBLES SHOWING LARGE SCALE PATTERN CHANGE TO MORE POSITIVE PNA /TROUGH IN THE ERN CONUS AND RIDGE OUT WEST/ BY MID TO LATE WEEK. JPV && .AVIATION... SOME PATCHY MVFR CLOUDINESS AROUND AT THIS HOUR SHUD CONTINUE TO LIFT AND BREAK UP OVER MOST OF THE AREA BY MID TO LATE AFTERNOON. LIGHT WINDS AND PATCHY HAZE OVER SERN TERMINALS WILL LIKELY LEAVE BEHIND A HAZY ATMOS WITH VISIBILITIES BORDERING ON HIGH MVFR TO LOW VFR BY MID TO LATE DAY. ANOTHER ROUND OF CONVECTION FROM MID TO LATE AFTERNOON...SHUD LAST INTO THE EVENING HOURS. SOME STRONG GUSTY WINDS COULD BECOME A PROBLEM IN SOME OF THE STORMS. SOME POTENTIAL FOR LATE NIGHT VIS RESTRICTIONS TONIGHT...ESPECIALLY IN AREAS WHERE SHOWERS MANAGE TO FALL LATER TODAY. JL && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 62 78 62 78 / 50 20 60 30 WILLIAMSPORT 55 76 58 73 / 60 30 80 20 BRADFORD 45 70 51 61 / 60 40 70 20 JOHNSTOWN 54 70 54 65 / 60 40 80 20 ALTOONA 55 74 58 71 / 60 40 70 20 STATE COLLEGE 56 75 59 70 / 60 40 80 20 SELINSGROVE 56 76 59 73 / 50 30 70 20 LANCASTER 61 77 61 78 / 50 20 60 30 YORK 60 77 61 78 / 50 20 60 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 26, 6:56 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 656 AM EDT WED MAY 26 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-270751- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 656 AM EDT WED MAY 26 2004 .DAY ONE...TODAY: THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING ACROSS ALL OF CENTRAL PA...AND THESE COULD PRODUCE WIND DAMAGE AND SOME LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 26, 5:10 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 510 PM EDT WED MAY 26 2004 PAZ059-262200- LEBANON- 510 PM EDT WED MAY 26 2004 ...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY... AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF LEBANON...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR MYERSTOWN AROUND 515 PM...RICHLAND AROUND 520 PM AND NEWMANSTOWN AROUND 530 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RXR
Local storm report, May 26, 5:38 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 W MIFFLINBURG 40.92N 77.05W
05/26/2004 UNION PA EMERGENCY MNGR
TREES DOWN WEST SIDE OF MIFFLINBURG
&&
JVLocal storm report, May 26, 5:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL LOGANTON 41.03N 77.31W
05/26/2004 0.75 INCH CLINTON PA EMERGENCY MNGR
&&
JVLocal storm report, May 26, 5:49 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 1 S MORRIS 41.64N 77.27W
05/26/2004 TIOGA PA EMERGENCY MNGR
TREES DOWN SOUTH OF MORRIS
&&
JVSpecial weather statement, May 26, 6:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 602 PM EDT WED MAY 26 2004 PAZ049-262230- UNION- 602 PM EDT WED MAY 26 2004 ...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST OF MIFFLINBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR MIFFLINBURG...SAND BRIDGE STATE PARK AROUND 610 PM...FOREST HILL...VICKSBURG AROUND 615 PM...SPRUCE RUN RESERVIOR AROUND 620 PM...LEWISBURG...LINNTOWN...NEW COLUMBIA AND WINFIELD AROUND 625 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. JV
Local storm report, May 26, 6:08 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SW RIVERSIDE 40.92N 76.67W
05/26/2004 0.75 INCH NORTHUMBERLAND PA TRAINED SPOTTER
&&
JVThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 49 min |
| May 26, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 49 min |
| May 26, 4:58 PM EDT | Severe Thunderstorm Warning | CTP | Union | 62 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 55 min |
| May 26, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 61 min |
| May 26, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.